Idaho, 2009

Flash Flood and Hail in Idaho, June 5, 2009

June 5, 2009 · NWS BOI · 2 events in 2 counties and zones

Heavy rain produced flash flooding and dime and nickel sized hail fell as showers and thunderstorms continued to move across parts of Southern Idaho on the 5th of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Heavy rain produced flash flooding and dime and nickel sized hail fell as showers and thunderstorms continued to move across parts of Southern Idaho on the 5th of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 5, 9:02 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 5, 9:02 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1002 AM MDT FRI JUN 5 2009

.DISCUSSION...AN AREA OF RAIN IN SOUTH CENTRAL IDAHO WAS LIFTING
NORTH AS THE ASSOCIATED CLOUD SHIELD WAS SPREADING WNW ACROSS THE
WEST CENTRAL MOUNTAINS THIS MORNING. NORTH/EAST FRINGE ZONES WILL
HEAT UP SLOWLY AS A RESULT OF AM CLOUDS/PRECIP RESPECTIVELY.
MOSTLY CLEAR OVER FAR SE OREGON NEAR A SURFACE LOW CENTERED NEAR
THE ID-NV-OREGON TRIPLE PT. LOOK FOR THAT SFC LOW TO LIFT NORTH
AND AN UPPER IMPULSE OVER E CENTRAL NV TO LIFT NNW TODAY. THESE
TRIGGERS LOOK TO COMBINE WITH AFTERNOON HEATING AND MINIMAL SHEAR
FOR PULSE THUNDERSTORMS WITH HEAVY RAIN...HAIL AND WIND GUSTS
AROUND 40 MPH. STORM MOVEMENT S TO WNW TODAY. THIS EVENING A
BROADLY DIFFLUENT REGION OVER ID AND AN H7-H5 DEFORMATION ZONE
OVER OREGON LOOK TO TRANSITION THE PRECIP TO MORE STRATIFORM
WIDESPREAD COVERAGE OF LIGHT TO MODERATE AMOUNTS FOR
OVERNIGHT/SATURDAY. STORM MOVEMENT SHIFTING TO SW/NW. HEATING
SATURDAY AFTERNOON STILL EXPECTED TO PRODUCE ISOLATED
THUNDERSTORM. DRIER NW FLOW AND COOL SUNDAY.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL
INCREASE IN COVERAGE THIS AFTERNOON. EXPECT CONDITIONS SIMILAR TO
THURSDAY. TONIGHT A BROAD AREA OF LOWER CEILINGS AND PRECIPITATION
WILL DEVELOP WITH LOCAL MVFR...MOUNTAIN OBSCURATION...AND LOCAL LOW
VFR IN THE MOUNTAIN VALLEYS. THESE CONDITIONS WILL CONTINUE THROUGH
SATURDAY. SUNDAY WILL BRING IMPROVEMENT WITH MAINLY VFR CONDITIONS
AND MODERATE NORTHWEST SURFACE WINDS.

&&

.PREV DISCUSSION...
SHORT TERM...HEAVY RAIN SHOWERS...THUNDERSTORMS...AND POSSIBLE FLASH
FLOODING WILL DEVELOP AGAIN THIS AFTERNOON THROUGH SATURDAY MORNING
AS UPPER LOW COMES INLAND ACROSS CENTRAL CALIFORNIA AND CENTRAL
NEVADA. AIR MASS WILL AGAIN RAPIDLY DESTABILIZE WITH LIFTED INDEX
DROPPING TO -2 TO -4 THIS AFTERNOON IN MOST AREAS.  SEVERE
THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS MAY AGAIN DEVELOP
BUT NOT QUITE AS INTENSE AS YESTERDAY AS THE AIR MASS HAS ALREADY
COOLED.  GREATEST MOISTURE WILL COLLECT IN OUR NRN AND WRN ZONES
TODAY BUT WILL THEN TURN BACK TO THE EAST TONIGHT AND SATURDAY AS
AN UPPER TROUGH FROM ALBERTA SWINGS SOUTH...BRINGING NORTHWEST WINDS
ALOFT INTO OUR CWA.  MODELS AGREE THAT OWYHEE MOUNTAINS WILL GET
SIGNIFICANT RAIN TONIGHT SO WE HAVE ADJUSTED PREVIOUSLY ISSUED FLASH
FLOOD WATCH TO INCLUDE THAT ZONE AND OTHERS NEARBY...AND TO PROVIDE
MORE TEMPORAL DEFINITION. THE ONLY ZONES NOT INCLUDED IN ANY FLASH
FLOOD WATCH WILL BE THE UPPER TREASURE VALLEY...WRN MAGIC VALLEY...
CAMAS PRAIRIE...AND SOUTHERN TWIN FALLS COUNTY...ALL IN IDAHO.  DUE
TO THE NEVADA UPPER LOW AND ALL THE CLOUDS AND PCPN MAX TEMPS WILL
BE SIGNIFICANTLY LOWER TODAY THAN THEY WERE THURSDAY ...GENERALLY
BETWEEN 65 AND 75.  SATURDAY WILL COOL ANOTHER 5-10F DUE TO THE
NORTHERN TROUGH.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...LONGWAVE TROUGH AXIS
REMAINS STATIONARY FROM THE NORTHERN PLAINS TO THE DESERT SW. THIS
WILL KEEP FORECAST AREA IN NWLY FLOW THROUGH THE EXTENDED. DAYTIME
INSTABILITY WILL KEEP CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
IN FORECAST...WITH BEST CHANCE OVER ELEVATED TERRAIN. MODEL
SOLUTIONS SHOWING NEXT SIGNIFICANT DISTURBANCE FOR PAC NW DURING
MIDDLE OF NEXT WEEK /TUE-THUR DEPENDING ON MODEL SOLUTION/. GIVEN
POOR MODEL CONTINUITY HAVE NOT TRIED TO PIN DOWN TIMING THIS
FEATURE...INSTEAD KEEPING TREND OF INCREASING POPS ABOVE CLIMO AFTER
MONDAY. IN NW FLOW TEMPS ARE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH SATURDAY
     MORNING FOR IDZ012-IDZ029.
     FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TONIGHT FOR IDZ015.
     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IDZ011-IDZ013.
OR...FLASH FLOOD WATCH FROM 6 PM MDT /5 PM PDT/ THIS EVENING THROUGH
     SATURDAY MORNING FOR ORZ063-ORZ064.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ORZ061-ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....JT
PREV SHORT TERM...LC
PREV LONG TERM....DG
Hazardous weather outlook, Jun 5, 12:39 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
139 PM MDT FRI JUN 5 2009

IDZ012-029-ORZ063-064-061945-
LOWER TREASURE VALLEY ID-OWYHEE MOUNTAINS-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
139 PM MDT FRI JUN 5 2009 /1239 PM PDT FRI JUN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM MDT / 5 PM PDT / THIS
EVENING THROUGH SATURDAY MORNING FOR THE LOWER TREASURE
VALLEY...OWYHEE MOUNTAINS...AND MALHEUR COUNTY. SHOWERS AND
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER
HOUR CAUSING LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ014-016-028-061945-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
139 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY WILL LIKELY PRODUCE LOCALLY HEAVY
RAIN ALONG WITH HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ011-013-015-030-061945-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-SOUTHWEST HIGHLANDS-
SOUTHERN TWIN FALLS COUNTY-
139 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND WEST CENTRAL IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR THE
WEST CENTRAL AND BOISE MOUNTAINS AS WELL AS THE SOUTHWEST HIGHLANDS
AND SOUTHERN TWIN FALLS COUNTY. SHOWERS AND THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR CAUSING LOCAL
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ061-062-061945-
HARNEY COUNTY-BAKER COUNTY-
1239 PM PDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR HARNEY AND
BAKER COUNTY. SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RATES
UP TO ONE INCH PER HOUR CAUSING LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 5, 8:28 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
928 AM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND GST     CALDWELL                43.66N 116.68W
06/04/2009  M53.00 MPH       CANYON             ID   AWOS

            PULSE NEAR-SEVERE STORMS ALSO CAUSED TREE LIMB DAMAGE IN
            PARTS OF NAMPA, CALDWELL AND MIDDLETON BETWEEN 530 AND 7
            PM. A WRIST SIZE LOCUST TREE LIMB WAS DOWNNED ARUOND 545
            PM 5 WNW CALDWELL. A LARGE LIMB WAS DOWNNED IN CALDWELL
            AS WELL...STORM SURVEY CREW EN ROUTE.

&&

VMILLS
Local storm report, Jun 5, 10:03 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
1103 AM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     CALDWELL                43.66N 116.68W
06/04/2009  M53.00 MPH       CANYON             ID   AWOS

            PULSE NEAR-SEVERE STORMS ALSO CAUSED TREE LIMB DAMAGE IN
            PARTS OF NAMPA, CALDWELL AND MIDDLETON BETWEEN 530 AND 7
            PM. A WRIST SIZE LOCUST TREE LIMB WAS DOWNED AROUND 545
            PM 5 WNW CALDWELL. A 2-FT DIAMETER SHALLOW-ROOTED SPRUCE
            TREE WAS UPROOTED IN NW CALDWELL /NORTH OF THE FREEWAY/
            CAUSING DAMAGE TO TWO VEHICLES.

&&

VMILLS

The radar

The Pocatello radar (KSFX), 160 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Twin Falls

When
June 5, 1:00 PM MST to 1:05 PM MST
Where
Twin Falls County, 1.68 mi WSW of Twin Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.560, -114.500

A trained spotter reported 5 minutes of nickel and dime sized hail.

Flash Flood, Owyhee

When
June 5, 2:00 PM MST to 4:00 PM MST
Where
Owyhee County, Bruneau to 3 mi W of Bruneau
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.880, -115.780

Roads around Bruneau, Idaho were flooded and nearly impassable for almost 2 hours due to about 45 minutes of heavy rain. Law enforcement reported that debris and sediment were cleared from Hot Springs Road after the water had subsided.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179258, 179261.